Hail, Keya Paha
- When
- June 24, 12:00 AM CST
- Where
- Keya Paha County, 18 mi WNW of Springview
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.917, -100.067
1 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 1:15 PM CST, 10 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 PM CDT MON JUN 23 2003
THERE ARE TWO FORECAST CHALLENGES TODAY:
THE FIRST OF COURSE IS THE PRECIPITATION PROBABILITIES THROUGH
THURSDAY THE SECOND IS THE MAGNITUDE OF THE COOLING WITH THE FRONT
ON WEDNESDAY.
...18Z SYNOPSIS...
SURFACE OBSERVATIONS AND VISIBLE IMAGERY SHOW SEVERAL
BOUNDARIES. THE MSL PRESSURE SHOWS THE CENTER OF THE SURFACE LOW TO
BE SOUTH OF MCCOOK AND BETWEEN GLD AND HLC. THE STRONGEST BOUNDARY
APPEARS TO RUN FROM JUST WEST OF HURON AND AINSWORTH THROUGH OGALLALA
TO JUST EAST OF GOODLAND. THAT FEATURE IS A DEWPOINT/TEMPERATURE
BOUNDARY WITH 65/55 WEST OF THE BOUNDARY COMPARED TO 80/65 IN THE
WARMER AIR EAST OF IT. SURFACE BASED CAPES OF 2000-3500 J/KG WERE
INDICATED IN THE LAPS DATA SOUTH AND EAST OF LBF-IML. THE 18Z LBF
SOUNDING HAS 2600 J/KG CAPE AND -7.8C LI. HOWEVER, THE CAP STRENGTH
IS AOA 88F. THE GOES DPI OF LI AND TPW INDICATES THAT THE MOST
FAVORABLE AREA FOR SEVERE CONVECTION IS EAST OF THE NORTH PLATTE
FORECAST AREA.
...MODELS...
THIS MORNINGS 12Z ETA SHOWS VERY GOOD CONTINUITY WITH THE
23/00Z CYCLE. ALSO, THE ETA AND GFS FROM THIS MORNINGS RUN ARE
MUTUALLY SUPPORTIVE WITH POSITIONS OF THE FRONT AND UPPER TROUGH
THROUGH WEDNESDAY. SO, I WILL USE A BLEND OF THE ETA AND CURRENT
CONDITIONS FOR TONIGHT AND USE THE ETA AND GFS FOR TUESDAY THROUGH
THURSDAY.
...FORECAST THROUGH THURSDAY...
JUDGING FROM THE POSITION OF THE BOUNDARIES AND THE
MOISTURE/INSTABILITY AREAS, I WOULD NOT EXPECT THE HEAVY RAIN OR
SEVERE WEATHER WEST OF MRR-LBF. HEAVY RAIN IS LIKELY IN THE
NORTHEAST PART OF THE FORECAST AREA WHERE THERE HAS ALREADY BEEN A
LOW OF RAIN SO, I WILL KEEP STRONG CONVECTION EAST OF THAT LINE.
ALSO, WILL GO WITH FFA FOR THE NORTHEAST ZONES.
FOR THE REST OF THE FORECAST, I WILL GO PRETTY MUCH WITH
ETA/GFS GUIDANCE WITH ADJUSTMENTS FOR BLENDING WITH OTHER FORECAST
AREAS.
LOOKING AT TEMPERATURES WEDNESDAY, THE ETA AND THE 12Z GFS MOS
SHOWS HIGHS ONLY IN THE 50S AND 60S, WHILE THE NGM MOS SHOWS 60S
AND 70S. BOTH THE ETA AND THE GFS INDICATE EXTREME 24 HOUR
TEMPERATURE CHANGES. THEY RANGE FROM -3F NORTHWEST BY THE ETA TO -40F
IN THE SOUTHEAST THE GFS INDICATES -4F NORTHWEST TO -30 SOUTHEAST.
THAT IS EVEN MORE EXTREME THAN THE MOS WOULD INDICATE. SO, I WILL
USE A BLEND OF THE THREE AND KEEP TEMPERATURES IN THE 60S TO AROUND
70 WITH POSSIBLY SOME 50S IN THE NORTHEAST.
...EXTENDED FORECAST FRIDAY THROUGH MONDAY...
THE 23/00Z MEDIUM RANGE GFS HAS SLOWED THE PROGRESSION OF THE
UPPER TROUGH AND ASSOCIATED SURFACE FRONT FROM THE 22/00Z RUN. THIS
HAS BEEN THE TREND FOR THE PREVIOUS TWO DAYS AS WELL. THE 22/12Z
ECMWF IS PRETTY CONSISTENT WITH THE 21/12Z RUN AND IT LENDS SOME
SUPPORT TO THE 23/00Z GFS. AS A RESULT, I HAVE MODERATE CONFIDENCE
IN THE MEDIUM RANGE GFS FOR FRIDAY THROUGH MONDAY.
THE UPPER TROUGH MOVING THROUGH THURSDAY NIGHT AND FRIDAY WILL
USHER IN A DRY PERIOD THAT SHOULD LAST UNTIL SATURDAY WHEN RETURN
FLOW BEGINS TO BRING GULF MOISTURE TO THE HIGH PLAINS AGAIN. THIS
SHOULD HELP REBUILD THE HIGH PLAINS THETA-E RIDGE ALONG A SURFACE
TROUGH. THAT WOULD JUSTIFY A CHANCE OF THUNDERSTORMS IN THE
SOUTHWEST.
.LBF...FLOOD WATCH 006-007-009-010.
SPRINGERNEZ004>010-022>029-035>038-056>059-069>071-094-241030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 357 PM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A HIGH STATE OF READINESS SHOULD MAINTAINED TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA AS TORNADIC THUNDERSTORMS COULD DEVELOP. ON SUNDAY...A VIOLENT TORNADO MOVED THROUGH THAYER COUNTY NEBRASKA PRODUCING EXTENSIVE DAMAGE AND ONE FATALITY. ALSO...OVER A FOOT OF RAIN FELL PRODUCING EXTENSIVE FLOODING AND EVACUATIONS. THE TORNADIC THUNDERSTORMS WILL BE MOST LIKELY ALONG AND NORTH OF INTERSTATE 80 TONIGHT. VERY LARGE HAIL IS ALSO POSSIBLE. VERY LARGE HAIL ACROSS SOUTH CENTRAL NEBRASKA SUNDAY MEASURED 6 AND 1/2 INCHES IN DIAMETER AND THIS COULD DEVELOP TONIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE EXACT LOCATION OF THE TORNADIC STORMS AND VERY LARGE HAIL IS UNCERTAIN SO A HIGH STATE OF READINESS SHOULD BE MAINTAINED THIS AFTERNOON THROUGHOUT THE OUTLOOK AREA UNTIL THE THREAT OF SEVERE WEATHER HAS ENDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...ANOTHER ACTIVE SEVERE WEATHER DAY IS EXPECTED. THE AREA OF GREATEST CONCERN IS GENERALLY ALONG AND EAST OF HIGHWAY 83. A HIGH STATE OF READINESS SHOULD BE MAINTAINED DURING THE AFTERNOON AND EVENING EAST OF HIGHWAY 83. THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON COULD BE EXPLOSIVE WITH STORMS PRODUCING VERY LARGE HAIL AND TORNADOES. SEVERE STORMS ARE ALSO POSSIBLE ELSEWHERE HOWEVER WITH A LESSER THREAT OF TORNADOES. WEDNESDAY...THUNDERSTORMS ARE POSSIBLE. THE SEVERE WEATHER POTENTIAL IS UNCERTAIN BUT WILL BE MONITORED CLOSELY. THURSDAY THROUGH SUNDAY...DRY. .SPOTTER INFORMATION STATEMENT... STORM MOTION WILL BE EAST AND NORTHEAST AT 20 MPH. SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT AND TUESDAY AFTER 2 PM CDT. POWER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1034 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1021 PM 18 SW STOCKVILLE NE TORNADO
06/23/03 FRONTIER POWER LINES DOWN NEAR
WILLOW MARINA
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1047 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1016 PM CURTIS NE 70 MPH TSTORM WIND
06/23/03 FRONTIER TREES DOWN IN TOWN OF
CURTIS
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1049 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM CURTIS NE 70 MPH TSTORM WIND
06/23/03 FRONTIER MORE TREES DOWN IN TOWN OF
CURTIS
JCNEZ005>010-022>029-035>038-056>059-069>071-094-240430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1101 PM CDT MON JUN 23 2003 ...TORNADO WATCH NUMBER 568 REPLACED WITH TORNADO WATCH NUMBER 575 FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA... ...TORNADO WATCH NUMBER 573 REPLACED WITH TORNADO WATCH NUMBER 575 FOR THE SOUTHEASTERN NEBRASKA PANHANDLE... THE TORNADO WATCH IN EFFECT UNTIL 11 PM CDT (10 PM MDT) WILL BE ALLOWED TO EXPIRE FOR CHERRY...KEYA PAHA...BROWN...ROCK...HOLT...AND BOYD COUNTIES. THE TORNADO WATCH IN EFFECT UNTIL 11 PM CDT (10 PM MDT) FOR GRANT... HOOKER...THOMAS...BLAINE...LOUP...GARFIELD...WHEELER...ARTHUR... MCPHERSON...LOGAN...CUSTER...KEITH...LINCOLN...PERKINS...CHASE... HAYES...AND FRONTIER COUNTIES HAS BEEN REPLACED WITH A NEW TORNADO WATCH VALID UNTIL 4 AM CDT (3 AM MDT). THE TORNADO WATCH IN EFFECT UNTIL MIDNIGHT MDT FOR DEUEL AND GARDEN COUNTIES HAS BEEN EXTENDED UNTIL 3 AM MDT. CLB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1128 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM ONEILL NE 0.75 IN HAIL
06/23/03 HOLT LIGHTNING STIRKE TOOK OUT
LAW ENFORCEMENT RADIO
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1141 PM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM MASON CITY NE 70 MPH TSTORM WIND
06/23/03 CUSTER TREES DOWN IN MASON CITY
JCThe North Platte radar (KLNX), 115 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The winds broke off a ten inch diameter tree limb which fell on a house damaging the roof. A skylight in the house was also broken from wind blown hail.
Slow moving thunderstorms produced street flooding around the town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363832, 5363833, 5363834.